Advertisement

Bivalirudin and Venoarterial Extracorporeal Membrane Oxygenation for Treatment of Massive Pulmonary Embolism From Heparin Induced Thrombocytopenia with Thrombosis

Published:November 04, 2022DOI:https://doi.org/10.1053/j.jvca.2022.11.004

      Abstract

      High-risk (massive) pulmonary embolism (PE) is a devastating medical condition with high mortality and morbidity. The use of extracorporeal membrane oxygenation (ECMO) support in hemodynamically unstable PE has been reported to be safe. We present a cancer patient with heparin induced thrombocytopenia with thrombosis (HITT) who developed acute high-risk PE and hemodynamic instability despite systemic anticoagulation and thrombolysis. This case highlights two important points in treatment of high-risk PE: firstly, venoarterial ECMO (VA-ECMO) can still be an option after systemic thrombolytic therapy while on bivalirudin. Secondly, ultrasound can be used to assess for location of mixing point in VA-ECMO.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Cardiothoracic and Vascular Anesthesia
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect